Kentucky, 2007

Flash Flood in Kentucky, July 5, 2007

July 5, 2007 · NWS PAH · 1 event in 1 county or zone

A complex of thunderstorms propagated southwest across the Lower Ohio Valley during the afternoon. As the slow-moving complex reached increasingly unstable air, isolated flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms propagated southwest across the Lower Ohio Valley during the afternoon. As the slow-moving complex reached increasingly unstable air, isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 9:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 5, 9:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT THU JUL 5 2007

.UPDATE...
UPDATED PUBLIC FORECAST AND GRIDS FOR LATEST TRENDS. ONLY MINOR
TWEAKS WERE MADE. AVIATION SECTION UPDATED AS WELL...BUT BASICALLY
SUPPORTS PREVIOUS THINKING.

&&

.DISCUSSION...
CONVECTION PERSISTED FROM SE ILLINOIS INTO THE PENNYRILE REGION OF
W KENTUCKY AT MID MORNING. THE LATEST NAM/SREF/GFS SHOW THE
ATMOSPHERE BECOMING VERY UNSTABLE BY THIS AFTERNOON...ESPECIALLY
ACROSS WEST CENTRAL THROUGH SOUTHERN SECTIONS OF THE FA AS A TROF
PUSHES ACROSS THE AREA. LIKE YESTERDAY...WILL BE HARD PRESSED FOR
SEVERE CONVECTION...WITH ONLY MARGINAL EFFECTIVE SHEAR...AND VERY
HIGH FREEZING LEVELS. MAY BE SOME MARGINALLY SEVERE HAIL. ALSO
THE FURTHER WEST YOU GO IN OUR CWFA...THE WEAKER THE STEERING WINDS
ARE...SO THE THREAT FOR LOCALLY VERY HEAVY RAIN WILL HAVE TO BE
MONITORED. TEMPS AND DEW POINTS LOOK PRETTY GOOD...SO FEW
MODIFICATIONS THERE. REALIGNED POPS BASED ON LATEST TRENDS AND
MODEL OUTPUT. ESSENTIALLY KEPT WITH OUR HIGH CHC POPS FOR SCT
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 220 AM CDT THU JUL 5 2007/
ONGOING CONVECTION OUT AHEAD OF APPROACHING COLD FRONT...STILL NORTH
OF PAH FA. WITH LOSS OF DIURNAL AID...PRIMARY NEAR TERM THREAT IS
LOCALLY HEAVY RAIN. MODELS SAG THIS BOUNDARY INTO FA THIS AM AND
INSOLATION SHOULD ENHANCE DEVELOPMENT THIS AFTERNOON W/ BOUNDARY
STILL IN VICINITY. NAM MODEL A LITTLE DIFFERENT THAN GFS IN SLOWER
PROGRESS W/ FRONT OR FIRING ALONG SLIGHTLY DISPLACED 850 MB
FRONT...EITHER WAY GOING SCT/30-40 POPS LOOK GOOD. LINGERED POP THRU
EVENING MAINLY SE TIL BOUNDARY PASSES.

BOTH MODELS BUT ESP NAM HINTS AT BOUNDARY KIND OF STALLING FRI-SAT
WITH ANOTHER LITTLE BURST OF ENERGY IN NW FLOW POTENTIALLY FIRING
ISOLD ACTIVITY FRI NIGHT. SOUNDINGS ARE MUCH DRIER IN THE COLUMN BY
THEN SO WELL LAY OFF ANY MENTION...BUT IT IS SOMETHING TO MONITOR IN
FUTURE RUNS.

LTL/NO CHANGES NECESSARY MEDIUM-LONG RANGE PTN FCST. MOS TEMPS LOOK
REAL CLOSE AND OFFER A REALISTIC BLEND WITH THE EXISTING FORECAST
TEMPS AND THE COLLAB PIC.

&&

.AVIATION...
A HIGHER LIKELIHOOD EXISTS FOR CONVECTION AT KCGI AND KPAH TODAY AS
THE AXIS OF FORECAST INSTABILITY HAS SHIFTED FURTHER SOUTH OVER THE
PAST 24 HOURS. OUTSIDE OF THAT...VFR SKY AND VSBY EXPECTED WITH WSW
WINDS UP TO 10KTS. FEW HIGHER GUSTS POSSIBLE FROM LATE MORNING
THROUGH LATE AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 5, 8:52 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
952 AM CDT THU JUL 5 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
952 AM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS
CAPABLE OF PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS. GUSTY WINDS 30 TO 50 MPH WILL
BE POSSIBLE AS WELL. THERE IS A CHANCE OF LOCALLY VERY HEAVY RAIN
WHICH COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.

The radar

The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crittenden

When
July 5, 11:00 AM CST to 2:30 PM CST
Where
Crittenden County, Marion to Mattoon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -88.080

High water slowed travel. In Marion, water was up to the bumpers of cars in some places. Parking lots and streets were flooded in town. Across the county, some creeks overflowed on roads. A government official reported the county received about 5 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41696.